Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Goodland, KS

May 10, 20174 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2017, 6:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 6:00 PM CDT (23:00 UTC)
Expired
May 10, 2017, 6:45 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:45 PM CDTHAIL 0.889 S Brewster, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KGLD 102300
SVRGLD
KSC109-181-193-199-102345-
/O.NEW.KGLD.SV.W.0026.170510T2300Z-170510T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
500 PM MDT WED MAY 10 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wallace County in west central Kansas...
  Southwestern Thomas County in northwestern Kansas...
  Northwestern Logan County in west central Kansas...
  Southeastern Sherman County in northwestern Kansas...

* Until 545 PM MDT/645 PM CDT/

* At 500 PM MDT/600 PM CDT/, a severe thunderstorm was located 13
  miles southeast of Goodland, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Edson.

This includes Interstate 70 in Kansas between mile markers 26 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3915 10178 3940 10150 3924 10123 3904 10149
TIME...MOT...LOC 2300Z 305DEG 13KT 3921 10154 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
523 
WWUS53 KGLD 102320
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
520 PM MDT WED MAY 10 2017

KSC199-102330-
/O.CAN.KGLD.SV.W.0026.000000T0000Z-170510T2345Z/
Wallace KS-
520 PM MDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3911 10148 3914 10148 3914 10151 3925 10166
      3940 10150 3924 10123 3908 10144
TIME...MOT...LOC 2320Z 283DEG 13KT 3923 10147 

$$

KSC109-181-193-102345-
/O.CON.KGLD.SV.W.0026.000000T0000Z-170510T2345Z/
Thomas KS-Logan KS-Sherman KS-
520 PM MDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND
SOUTHEASTERN SHERMAN COUNTIES...

At 520 PM MDT/620 PM CDT/, a severe thunderstorm was located 10 miles
southwest of Brewster, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Edson.

This includes Interstate 70 in Kansas between mile markers 26 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3911 10148 3914 10148 3914 10151 3925 10166
      3940 10150 3924 10123 3908 10144
TIME...MOT...LOC 2320Z 283DEG 13KT 3923 10147 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:55 PM CDT, 5 minutes earlier.

Area forecast discussion, May 10, 5:55 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
455 PM MDT Wed May 10 2017

.SHORT TERM...(This afternoon through Thursday)
Issued at 230 PM MDT Wed May 10 2017

Closed mid-upper low will bring periods of showers and
thunderstorms to our CWA this afternoon through Thursday
afternoon as it tracks from the Four Corners region (current) and
across southern Kansas tonight and Thursday. Stalled front is near
our southern CWA and will act as a focus for early initiation. A
cold front is slowly moving into northeast Colorado, and this will
move into our CWA later this evening as the main upper low begins
to slide into the plains. A shortwave trough rotating around the
upper low is now moving into southeast Colorado and thunderstorm
activity is beginning to increase in this area.

Clearing skies have allowed instability to increase and latest
analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and
this may increase a little more before cold front moves through this
evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by
the 600-500mb layer, and effective shear is actually much less. Low
level shear is particularly unimpressive. Due to the lower effective
shear values, confidence is low in more organized cells across much
of our CWA (pulse type thunderstorms more likely). Frontal zone near
surface low may initially behave more like a warm front this
afternoon and bulge northward as shortwave approaches, and this may
result in a little better low level shear and could support a few
super cells. Trend still seems to support better severe threat south
of Nebraska state line, and in particular south of I-70 (closer to
frontal zone).

We are still looking at a favorable track on the upper low for a
deformation zone to track across our CWA, and strong forcing will
combine with good moisture advection to produce widespread showers
(embedded thunderstorms) from this evening through early Thursday
afternoon (when upper low shifts east). Periods of moderate to heavy
rainfall appear likely. Thunderstorms in the afternoon and evening
will tend to have slow storm motions which is concerning considering
recent rainfall. Other that early in the event, the rest of the
precipitation may occur over a prolonged enough period of time to
keep any flood threat very localized. Ponding/runoff may be more of
an issue than flash flooding, and this will need to monitored. Due
to the localized nature of the flood threat, the decision was made
not to issue a flood watch at this time.

Temperatures Thursday are going to be highly dependent on precip
clearing, and there is a chance that some locations Thursday may not
see low clouds clear until almost sunset. This could keep highs
closer to 50 degrees (not far from morning lows).

.LONG TERM...(Thursday night through Wednesday)
Issued at 121 PM MDT Wed May 10 2017

The first half of the long term period (Thursday night through
Sunday) will start off dry with a ridge over the region. Then the
second half of the period (Monday through Wednesday) will have the
potential for returned precipitation chances over portions of the
region.

After the ridge begins to move east, southwest flow will start to
move into the area on Sunday due to a strong trough in the western
CONUS. As the trough slowly moves east there will be embedded
shortwave troughs that move over the region each day. These could
create chances for precipitation over the CWA, but current guidance
does not show a very strong signal for wide spread precipitation
chances or severe storms. The beginning of next week will need to be
monitored.

Temperatures during the period will be in the 70s on Friday, then an
increase into the 80s through the remainder of the period. Sunday
could see some low 90s over the eastern portions of the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 455 PM MDT Wed May 10 2017

For both taf sites...a mix of conditions is expected thru the
forecast period from VFR down to LIFR. Ceilings will range from
BKN-OVC050 down to OVC007-010 at time...especially after 08z
Thursday. Generally 3-6sm in light/moderate showers and thunder.
1sm at times in heavier showers...especially for KGLD. VFR for
KGLD after 20z Thursday...and 12z Thursday for KMCK. Winds NNE
10-15kts with gusts to 25kts thru 03z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, May 10, 12:28 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1128 AM MDT Wed May 10 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON...

Thunderstorms will develop this afternoon with showers and
thunderstorms increasing in coverage through the early evening.
Widespread rain showers and isolated thunderstorms are then expected
later this evening through tonight. Severe thunderstorms will be
possible this afternoon and early this evening mainly along and south
of Interstate 70. Large hail and damaging winds will be the main
threat. Tornadoes will be possible south of Highway 40.

After the strongest storms end early this evening, moderate to heavy
rainfall is expected across the region this evening through midday
Thursday. This could lead to local flash flooding, ponding of water,
and rises on areas of rivers and creeks.

.DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 PM MDT (2 PM CDT) through
7 PM MDT (8 PM CDT).

In the hours before

Local storm report, May 10, 4:30 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     5 SE GOODLAND           39.30N 101.64W
05/10/2017                   SHERMAN            KS   NWS EMPLOYEE

            FUNNEL CLOUD SOUTH OF GOODLAND VISIBILE FROM NWS OFFICE.
            LOCATION ESTIMATED.

&&

DR
Local storm report, May 10, 4:31 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     5 SE GOODLAND           39.30N 101.64W
05/10/2017                   SHERMAN            KS   NWS EMPLOYEE

            FUNNEL CLOUD SOUTH OF GOODLAND VISIBLE FROM NWS OFFICE.
            LOCATION ESTIMATED.

&&

DR
Special weather statement, May 10, 4:36 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT WED MAY 10 2017

KSZ013-102215-
Sherman KS-
336 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 415
PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Goodland, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goodland and Ruleton.

This includes Interstate 70 in Kansas between mile markers 7 and 26.

LAT...LON 3924 10202 3956 10169 3946 10141 3913 10177
      3913 10185
TIME...MOT...LOC 2135Z 125DEG 9KT 3929 10172

Lockhart
Local storm report, May 10, 4:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 N GOODLAND            39.41N 101.71W
05/10/2017  M0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JN
Special weather statement, May 10, 4:46 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM MDT WED MAY 10 2017

COZ091-092-102230-
Kit Carson County CO-Cheyenne County CO-
346 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cheyenne Wells, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 144 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10206 3863 10247 3879 10275 3923 10206
TIME...MOT...LOC 2145Z 125DEG 9KT 3892 10222

Lockhart
Local storm report, May 10, 5:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             5 S GOODLAND            39.28N 101.71W
05/10/2017  M0.88 INCH       SHERMAN            KS   LAW ENFORCEMENT

            NEAR RD 62 ON HIGHWAY 27 SOUTH

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman51 min
May 9, 7:55 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins36 min
May 9, 7:58 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace47 min
May 9, 8:31 PM CDTSpecial Weather StatementGLDRawlins29 min
May 9, 8:45 PM CDTSpecial Weather StatementGLDWallace15 min
May 9, 9:00 PM CDTSpecial Weather StatementGLDSherman30 min
May 9, 9:01 PM CDTSpecial Weather StatementGLDRawlins29 min
May 9, 9:28 PM CDTSpecial Weather StatementGLDSherman32 min
May 9, 9:48 PM CDTSpecial Weather StatementGLDWallace27 min
May 9, 9:52 PM CDTSpecial Weather StatementGLDThomas23 min
May 9, 10:13 PM CDTSpecial Weather StatementGLDThomas32 min
May 9, 10:44 PM CDTSpecial Weather StatementGLDThomas31 min
May 9, 10:52 PM CDTSpecial Weather StatementGLDGreeley38 min
May 9, 11:15 PM CDTSpecial Weather StatementGLDDecatur30 min
May 9, 11:40 PM CDTSpecial Weather StatementGLDDecatur35 min
May 9, 11:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton25 min
May 10, 4:22 PM CDTTornado WarningGLDSherman11 min
May 10, 4:36 PM CDTSpecial Weather StatementGLDSherman39 min
May 10, 5:19 PM CDTSevere Thunderstorm WarningGLDSherman22 min
May 10, 5:35 PM CDTFlash Flood WarningGLDSherman3 hr
May 10, 6:12 PM CDTSpecial Weather StatementGLDWallace63 min
May 10, 6:25 PM CDTSevere Thunderstorm WarningGLDThomas50 min
May 10, 6:33 PM CDTSevere Thunderstorm WarningGLDWallace42 min
May 10, 6:43 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.